Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

July 19, 2012Chase County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 19, 2012, 7:22 PM CDT for Chase County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2012, 7:22 PM CDT (00:22 UTC)
Expired
Jul 19, 2012, 7:45 PM CDT
In force
23 min
Issued by
NWS Wichita, KS

County Chase County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
3125 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WWUS83 KICT 200022
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT THU JUL 19 2012

KSZ069-200045-
BUTLER-
722 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MATFIELD GREEN...OR 18
MILES SOUTH OF COTTONWOOD FALLS...AND MOVING SOUTH AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3799 9653 3799 9674 3808 9673 3809 9653
TIME...MOT...LOC 0022Z 007DEG 8KT 3812 9666

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:42 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 19, 6:42 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT THU JUL 19 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE NUMEROUS TSRA THAT HAD BEEN OCCURRING ACROSS SRN KS HAVE VENTURED
S OVER EXTREME NRN OK....HOWEVER A FEW ISOLD TSRA HAVE POPPED UP OVER
SC KS ~35NM NE OF KICT & WITH THESE CELLS MOVG S ~10KTS HAVE ASSIGNED
"VCTS" TO KICT TIL 02Z. ALL 5 TERMINALS TO MAINTAIN VFR STATUS UNTIL
FURTHER NOTICE AS MASSIVE...VERY STRONG UPR-DECK HIGH PRESSURE COVERS
NEARLY ALL OF U.S.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT THU JUL 19 2012/

DISCUSSION...

ISOLATED SHOWERS AND THUNDERSTORMS WITH A THREAT FOR WIND GUSTS TO
55 MPH MAY LINGER THROUGH THE EARLY EVENING HOURS BEFORE DRIFTING
SOUTH/DIMINISHING IN THE ABSENCE OF HEATING.

A MORE SUBSIDENT REGIME IS ANTICIPATED OVER THE WEEKEND AS THE H5
RIDGE EXPANDS ACROSS THE CENTRAL PLAINS. THE H85-H7 THERMAL
RIDGE/INCREASE IN THICKNESS CONTINUES TO SUPPORT RISING TEMPERATURES
WITH VALUES IN THE 105-109 DEGREE RANGE ANTICIPATED. DEEP VERTICAL
MIXING WILL ALLOW DEWPOINT TEMPERATURES TO PLUMMET DURING THE
AFTERNOON HOURS BUT HEAT INDICES WILL STILL MANAGE TO CLIMB TO
AROUND 105+ DEGREES AT TIMES. THEREFORE THE HEAT ADVISORY WILL BE
EXPANDED THROUGH TUESDAY.

WED-THU...ALTHOUGH TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE
NORMAL/POSSIBLY LINGERING IN THE 100-105 DEGREE RANGE THERE MAY BE A
TEMPORARY BREAK DOWN OF THE MID/UPPER RIDGE TOWARD THE MIDDLE OF THE
WEEK AS A ROBUST MID/UPPER TROUGH TRANSLATES EAST ALONG THE
US/CANADIAN BORDER. IF THE RIDGE DOES TEMPORARILY BREAK DOWN IT MAY
BE FAIRLY SHORT-LIVED SO ONLY A SUBTLE TREND DOWN IN TEMPERATURES
WAS INTRODUCED ON THU.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

TOUGH CONVECTIVE FORECAST. STORMS HAVE LINGERED ALONG A COUPLE OF
WEAK BOUNDARIES AND OUTFLOW FROM EARLIER STORMS.  LATEST RUC
SEEMS HAVE BETTER HANDLE ON THE CURRENT OBSERVATIONS AND VERY SHORT
TERM TRENDS THAN OTHER GUIDANCE. THIS KEEPS BOUNDARY NORTH OF
KICT/KCNU THROUGH AT LEAST EARLY EVENING AND THEN WILL BLEND INTO
NAM AS BOUNDARY SAGS SOUTH DURING THE NIGHT. OF NOTE RUC SHUTS
DOWN MOST OF THE PRECIPITATION BY 2100 UTC. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75 106  75 105 /  20  10  10   0
HUTCHINSON      76 105  75 103 /  20  10  10   0
NEWTON          78 104  78 103 /  20  10  10   0
ELDORADO        76 104  76 102 /  20  10   0   0
WINFIELD-KWLD   78 107  78 105 /  30  10  10   0
RUSSELL         71 105  71 107 /  10   0  10   0
GREAT BEND      73 105  72 106 /  10  10  10   0
SALINA          74 105  74 105 /  10  10  10   0
MCPHERSON       72 104  73 104 /  20  10  10   0
COFFEYVILLE     78 104  78 103 /  30  10  10  10
CHANUTE         77 101  76 100 /  20  10  10  10
IOLA            75 100  76 101 /  20  10  10  10
PARSONS-KPPF    77 102  77 102 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 19, 4:09 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT THU JUL 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY SOUTHERN KANSAS
THIS EVENING...GENERALLY ALONG AND SOUTH OF HIGHWAY 54. GUSTY WINDS
TO 55 MPH AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT WAVE IS EXPECTED TO CONTINUE INTO NEXT WEEK WITH AFTERNOON
AND EARLY EVENING HEAT INDICES AROUND 105 DEGREES LIKELY THROUGH
NEXT TUESDAY. A HEAT ADVISORY IS NOW IN EFFECT FOR ALL AREAS
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jul 19, 4:11 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT THU JUL 19 2012

KSZ098-192145-
CHAUTAUQUA-
411 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SEDAN...AND MOVING SOUTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3718 9599 3700 9601 3700 9633 3722 9622
TIME...MOT...LOC 2111Z 307DEG 25KT 3708 9618

LAWSON
Special weather statement, Jul 19, 4:24 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT THU JUL 19 2012

KSZ082-192200-
KINGMAN-
424 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR KINGMAN...AND MOVING SOUTH AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3739 9781 3738 9840 3765 9838 3766 9793
TIME...MOT...LOC 2124Z 323DEG 10KT 3760 9811

LAWSON
Special weather statement, Jul 19, 4:30 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT THU JUL 19 2012

KSZ067-192200-
RENO-
430 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NICKERSON...OR 9 MILES NORTHWEST OF
HUTCHINSON...AND MOVING SOUTH AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3803 9795 3803 9817 3817 9813 3817 9793
TIME...MOT...LOC 2130Z 009DEG 21KT 3812 9805

LAWSON
Special weather statement, Jul 19, 5:10 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT THU JUL 19 2012

KSZ067-192245-
RENO-
510 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PARTRIDGE...OR 10 MILES WEST OF
HUTCHINSON...AND MOVING SOUTH AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3786 9801 3790 9825 3810 9818 3806 9799
TIME...MOT...LOC 2210Z 016DEG 10KT 3802 9811

LAWSON
Special weather statement, Jul 19, 6:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT THU JUL 19 2012

KSZ053-200015-
CHASE-
651 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MATFIELD GREEN...OR 13 MILES SOUTH OF
COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3825 9647 3809 9652 3814 9675 3827 9671
TIME...MOT...LOC 2351Z 291DEG 12KT 3818 9662

LAWSON
Special weather statement, Jul 19, 7:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT THU JUL 19 2012

KSZ069-200045-
BUTLER-
722 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MATFIELD GREEN...OR 18
MILES SOUTH OF COTTONWOOD FALLS...AND MOVING SOUTH AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3799 9653 3799 9674 3808 9673 3809 9653
TIME...MOT...LOC 0022Z 007DEG 8KT 3812 9666

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:32 PM CDTSpecial Weather StatementICTChase28 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.